lisinopril cough, woman with glasses coughing

Q. I developed a dry cough soon after my doctor diagnosed me with hypertension and put me on Altace. I would cough and cough until I would gag and throw up at work into my trashcan because the coughing would just come on so suddenly I didn’t have time to make it to the ladies room. I even had to carry a small trash bag in my car because I was afraid that I would throw up during my commute to and from work.

I asked my doctor for another medicine. He prescribed lisinopril, and I am still having the same problem. What’s going on?

A. Both of your blood pressure medicines are ACE inhibitors and can cause a persistent cough in susceptible people. We are surprised that your doctor didn’t mention this side effect.

A survey of participants on the iGuard.org Web site revealed that only one patient in four on lisinopril had been told that the drug could cause cough. More than a third of the respondents had a chronic cough.
The iGuard.org Web site offers personalized estimates of drug risk and interaction concerns. To give you more information about other hypertension drugs, including non-drug approaches, we are sending you our newly revised Guide to Blood Pressure Treatment.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Elizabeth
    Wyoming
    Reply

    I’ve been on Atenolol since 1983 for high blood pressure following the birth of my 2nd son. I had post-partum toxemia. I was ok on that med until recently and only because there is now a shortage and the RX recommended my doctor give me a new prescription, which is metalolol. Now I have a cough reminiscent of the nasty cough I had on Lisinopril, which is debilitating!! I weaned myself off Lisinopril as well as the Amlodipine I was also on…. getting off these two resulted in no more coughing and absolutely no change in my BP!!. Now I have to address these new side effects along with the fact that my blood sugar is now higher than it should be…. and I’m following the same diet routine I have for years, as well as the same medication for diabetes. What a pain….

  2. Cora
    Tulsa
    Reply

    I had the cough with Lisinopril. Absolutely horrible; I could not go to the movies or the theatre for fear of spoiling it for others. My co workers were upset because they feared I was contagious and ” not doing anything about it.” I would wake up with absolutely disabling coughing fits. It caused me to throw up my dinner.

    This was just after a couple of months. My doctor at least had warned me and said to call about a change if I developed a cough. So many doctors do not warn which shocks me. I’ve changed to Amlodipine which works differently to control hypertension but works fine. It did increase my appetite though. The Lisinopril cough took at least a month to go away while those particles were cleared from my lungs. Good luck to all here. It is miserable but should be fixable.

  3. Roxi
    Alabama
    Reply

    It is nearing 4:43 AM, Central Standard Time, according to my residential time zone…and my bedside clock; which I have enlisted as my rival in an ongoing staring contest since 10:15 AM the previous morning. It was at this time that I gave in and swallowed my first….and I so very much mean, my last Lisinopril. I repeatedly checked, and re-checked my clock so I could mentally note the time of my passing. I felt very certain, several times, that this would soon take place!

    It was close to !!:00am, 45 minutes after taking the pill when I began to notice a dull, throbbing pain that seemed to have started in my shoulders; then slowly began working its way down to my hips and lower back. By day’s end it felt as if a steel band of fire encircled my hips and lower back region.

    Soon after, the most severe muscle cramps started in my hands; eventually all my muscles experienced these cramps…the pain was; and remains, horrible (a pain scale of 9). My breathing became labored, shortness of breath; it felt as if each breath I took did nothing to fortify my body with much needed oxygen, but I forced myself to continue thru this particular day’s chores.

    Later in the afternoon, I made a statement to a friend that I could not see with my prescription eyeglasses. I still did not make the connection of symptoms and BP drug…not at that time! Everything inside my body was out of synch; I was just off kilter. By early evening I was moaning and crying with the most severe abdominal cramps I had ever experienced. The only comparison was the stillbirth of my first child after 6.5 months; only this pain was far worse. My stomach was extended in such a painful degree as well. My first thought was one of a really bad virus headed my way…wish it had been that simple.

    I have always been terrified of BP medication due to a friend losing her 30 year old daughter the second day after beginning treatment for her hypertension. She only had taken three pills from her prescription; and I now have red flags and questions as to the name of the meds she was prescribed. My doctor, and long-time family friend finally convinced me that it was time. He stated that Lisinopril was a new and very reliable drug for HBP. I reluctantly accepted the prescription because I had heard a different story. That was almost two weeks ago; I now realize that my reluctance was perhaps my warning!

    My question is this: Is is possible for this drug to begin reeking havoc on the body’s system in this short passage of time; and after taking only 10mg of a prescribed 20mg tablet? This is my hesitation in seeking ER help…not very smart, I know! My symptoms have slowed, not stopped, but slowed to a bearable degree. I still feel very sick as if I actually have a virus..but I have never, ever sweated buckets with any virus from my past…yet this does feel different…just feels very wrong!

  4. Cathy
    Cathedral City. CA.
    Reply

    I’ve been on meds for high blood pressure since Feb 2017. I have developed the dry cough and it’s worse at night when I try to go to sleep. I’ve been using cloraseptic throat spray to ease the dryness. It works long enough so I can fall asleep. I thought it might be allergies but after reading all this information from others I realize it must be the meds.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.